Maine, 2017

Hail in Maine, July 17, 2017

July 17, 2017 · NWS GYX · 1 event in 1 county or zone

An upper-level trough that swung in from the west enhanced the instability across Maine which was situated in a very warm and humid air mass. An isolated thunderstorm cell produced 1 inch hail near Jackman during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

An upper-level trough that swung in from the west enhanced the instability across Maine which was situated in a very warm and humid air mass. An isolated thunderstorm cell produced 1 inch hail near Jackman during the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jul 17, 4:40 PM EST, 10 minutes earlier.

Area forecast discussion, Jul 17, 4:40 PM EST, 10 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Gray ME
540 PM EDT Mon Jul 17 2017

.SYNOPSIS...
A trough of low pressure will dissipate as it moves in from the
west tonight. A slow moving cold front will approach from the
northwest Tuesday through Wednesday and will push south through
the region Wednesday night. High pressure will build over the
area on Thursday. Another cold front will drop south through the
region on Friday. High pressure will build south from Canada
Friday night and will crest over the region on Saturday before
shifting offshore. Low pressure will move in from the west
Saturday night and Sunday.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
540 PM Update... Scattered strong to severe storms are in
progress this afternoon across northern portions of Maine as
well as more isolated storms over central Maine and central NH.
These cells have very heavy rainfall with them as well as small
hail and gusty winds. We should see a couple more hours of this
activity before it begins to decrease with the loss of heating.
Slow motion along nearly stalled boundaries as well as warm rain
columns and high moisture content will continue to promote
flash flooding/urban and small stream flooding.

As clouds dissipate expect dense fog in some spots overnight
especially where the ground is saturated from earlier rains.
Ocean stratus deck just offshore will move inland as soon as
storms subside. Adjusted the forecast for these ideas.

Previous discussion... Upper trough swinging in from the west
will enhance convection over northwest zones through the
remainder of the afternoon and into this evening. Slow movement
of these cells along with PWAT's approaching 1.5 inches will
make flash flooding a concern through the evening hours.
Stronger cells may also produce gusty winds and small hail.
Isolated cells will may become severe with wind damage the main
threat. Marine layer over much of southeast New Hampshire and
southern Maine will should knock these cells down as they
continue east this evening. Expect ocean stratus to come
flooding back into these areas later this evening and areas of
fog and stratus will become widespread by Tuesday morning. Low
temps overnight will range through the 60s.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
Morning fog and stratus will gradually lift and clear through
the morning hours but may take until noon in mid coast Maine.
Upper trough will gradually fill on Tuesday. May be enough
residual moisture and instability around to pop off a shower or
thunderstorm but drier air will be pushing in from the west
during the day so any convection will quickly diminish through
the afternoon. High temperatures will range from the mid 70s to
the mid 80s.

Tuesday night looking fair and mild under partly cloudy skies.
Lows will bottom out in the in the mid to upper 50s north and
will range through the 60s south.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Due to ongoing active weather in the short term...the extended
forecast is following the multi-model consensus. At this time
significant changes from the previous forecast are not
anticipated. See previous discussion.

&&

.AVIATION /22Z MONDAY THROUGH SATURDAY/...
Short Term...IFR/LIFR ceilings/vsby tonight through Tuesday
morning...then becoming VFR. VFR Tuesday night.

Long Term...Previous discussion...expect VFR conditions and
light winds Wednesday and Thursday with a sea breeze near the
coast. Showers and thunderstorms are likely Thursday afternoon,
especially away from the immediate coast. These will diminish
Thursday night, with another round of showers possible in the
north on Friday.

&&

.MARINE...
Short Term...No flags.

Long Term...Winds and seas are expected to remain below SCA
thresholds.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...None.

&&

NEAR TERM...Hanes
SHORT TERM...Sinsabaugh
LONG TERM...Legro
Hazardous weather outlook, Jul 17, 1:50 PM EST, 3 hours before
Hazardous Weather Outlook
National Weather Service Gray ME
250 PM EDT Mon Jul 17 2017

MEZ007>009-012-NHZ001>013-015-181900-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Northern Coos-Southern Coos-Northern Grafton-Northern Carroll-
Southern Grafton-Southern Carroll-Sullivan-Merrimack-Belknap-
Strafford-Cheshire-Eastern Hillsborough-Interior Rockingham-
Western And Central Hillsborough-
250 PM EDT Mon Jul 17 2017

This Hazardous Weather Outlook is for west central Maine, western
Maine, New Hampshire, central New Hampshire, northern New Hampshire
and southern New Hampshire.

.DAY ONE...This Afternoon and Tonight.

Scattered thunderstorms this afternoon and early this evening could
produce gusty winds, small hail and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ013-014-018>028-NHZ014-181900-
Southern Franklin-Southern Somerset-Interior York-
Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
Coastal Rockingham-
250 PM EDT Mon Jul 17 2017

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, western Maine and southern New Hampshire.

.DAY ONE...This Afternoon and Tonight.

Some thunderstorms are possible this evening. Though they will be
weakening as they move east, some storms may contain locally heavy
rainfall.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>154-181900-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
250 PM EDT Mon Jul 17 2017

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 17, 2:49 PM EST, 2 hours 1 minute before
Special Weather Statement
National Weather Service Gray ME
349 PM EDT MON JUL 17 2017

NHZ001-172015-
Northern Coos-
349 PM EDT MON JUL 17 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN COOS COUNTY...

At 349 PM EDT, a strong thunderstorm was located near Pittsburg, or
16 miles northeast of Colebrook, moving northeast at 20 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Pittsburg, Clarksville, Parmachenee and Bowmantown.

This also includes...
  First Connecticut Lake, Lake Francis State Park, Second Connecticut
Lake, and Third Connecticut Lake.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4515 7107 4501 7136 4507 7149 4512 7143
      4514 7144 4520 7140 4524 7144 4524 7140
      4523 7138 4525 7136 4527 7136 4530 7130
      4529 7127 4525 7123 4525 7120 4524 7118
      4525 7116 4524 7115 4531 7108
TIME...MOT...LOC 1949Z 210DEG 15KT 4511 7134

Legro
Special weather statement, Jul 17, 2:58 PM EST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Gray ME
358 PM EDT MON JUL 17 2017

NHZ003-172030-
Northern Grafton-
358 PM EDT MON JUL 17 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTH CENTRAL GRAFTON
COUNTY...

At 358 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Lower Waterford to Haverhill.
Movement was east at 25 mph.

Winds in excess of 30 mph and pea size hail are possible with these
storms.

Locations impacted include...
Littleton, Bethlehem, Lincoln, Haverhill, Franconia, Piermont,
Woodstock, Lisbon, Bath, Benton, Easton, Monroe, Landaff, Lyman and
Sugar Hill.

This includes Interstate 93 between mile markers 100 and 131.

This also includes...
  Franconia Notch, Mount Moosilauke, Cannon Mountain, Franconia
Ridge, and Mount Lafayette.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4401 7211 4408 7203 4409 7205 4410 7203
      4411 7206 4413 7203 4419 7206 4424 7205
      4428 7206 4430 7203 4432 7203 4435 7182
      4439 7180 4440 7176 4433 7170 4431 7159
      4428 7158 4399 7169 4395 7210 4399 7212
TIME...MOT...LOC 1958Z 253DEG 20KT 4444 7188 4404 7204

Legro
Special weather statement, Jul 17, 3:00 PM EST, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Gray ME
400 PM EDT MON JUL 17 2017

MEZ007-012-NHZ002-004-172030-
Northern Oxford-Southern Oxford-Southern Coos-Northern Carroll-
400 PM EDT MON JUL 17 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL OXFORD COUNTY...

At 359 PM EDT, a strong thunderstorm was located near Bethel, moving
northeast at 25 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Bethel, Rumford, Andover, Greenwood, Chatham, Hanover, Gilead, West
Paris, Woodstock, Mason, Batchelders Grant, Milton, Newry, Paris,
Albany, Stoneham, Norway, Riley, Roxbury and Shelburne.

This also includes...
  Speckled Mountain, Evans Notch, Caribou Mountain, West Royce
Mountain, and East Royce Mountain.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4426 7104 4438 7105 4463 7063 4425 7046
TIME...MOT...LOC 1959Z 231DEG 22KT 4436 7083

Legro
Special weather statement, Jul 17, 3:28 PM EST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Gray ME
428 PM EDT MON JUL 17 2017

MEZ007-012-013-172100-
Northern Oxford-Southern Oxford-Southern Franklin-
428 PM EDT MON JUL 17 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL OXFORD COUNTY...

At 427 PM EDT, a strong thunderstorm was located over Bethel, moving
northeast at 20 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Bethel, Rumford, Andover, Mexico, Greenwood, Hanover, Gilead, Mason,
Milton, Newry, Roxbury, Peru, Woodstock, Riley and Albany.

This also includes...
  Mount Zircon.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4432 7090 4446 7091 4468 7062 4447 7038
TIME...MOT...LOC 2027Z 231DEG 16KT 4444 7076

Legro
Special weather statement, Jul 17, 3:31 PM EST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Gray ME
431 PM EDT MON JUL 17 2017

MEZ007-008-172100-
Northern Oxford-Northern Franklin-
431 PM EDT MON JUL 17 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN OXFORD AND WEST
CENTRAL FRANKLIN COUNTIES...

At 431 PM EDT, a strong thunderstorm was located 14 miles northwest
of Rangeley, moving northeast at 15 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Coburn Gore, Upper Cupsuptic, Stetsontown, Massachusetts Gore, Seven
Ponds, Davis, Oxbow, Alder Stream, Lower Cupsuptic, Lynchtown, Chain
Of Ponds, Jim Pond, Tim Pond, Parkertown and Parmachenee.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4527 7052 4501 7087 4507 7102 4528 7092
      4524 7089 4523 7086 4524 7084 4524 7085
      4526 7085 4529 7083 4530 7081 4532 7080
      4534 7082 4537 7080
TIME...MOT...LOC 2031Z 207DEG 13KT 4510 7087

Legro
Special weather statement, Jul 17, 3:46 PM EST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Gray ME
446 PM EDT MON JUL 17 2017

NHZ003-005-172115-
Northern Grafton-Southern Grafton-
446 PM EDT MON JUL 17 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL GRAFTON COUNTY...

At 446 PM EDT, a strong thunderstorm was located 10 miles southeast
of Piermont, or 14 miles southwest of Lincoln, moving east at 20 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Lincoln, Plymouth, Haverhill, Holderness, Franconia, Groton,
Woodstock, Piermont, Lyme, Benton, Dorchester, Easton, Ellsworth,
Wentworth, Rumney, Campton, Thornton, Orford and Livermore.

This includes Interstate 93 between mile markers 81 and 108.

This also includes...
  Mount Moosilauke, Rumney Rocks, Franconia Ridge, Carr Mountain, and
Stinson Mountain.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4402 7209 4403 7208 4417 7158 4377 7164
      4379 7210
TIME...MOT...LOC 2046Z 255DEG 18KT 4391 7189

Legro

The radar

The Portland,ME radar (KGYX), 192 km away, was scanning. The volume nearest the first event began at 21:50 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Somerset

When
July 17, 4:50 PM EST to 4:53 PM EST
Where
Somerset County, Jackman Station
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
45.620, -70.250

A severe thunderstorm produced 1 inch hail in Jackman.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2017Every state in 2017This day in weather historyWarnings in Maine, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 712900.